Three weeks ago, Misha started taking Incurin (Estriol) for urine leakage. Incurin is a synthetic hormone that has less side effects than DES and is usually more effective than other medications used for this female urine leakage. With Incurin, you start your dog on the maximum dose of two pills every day for two weeks. Then, you reduce it to one pill a day for 7 days. You reduce the amount each week (always keeping your dog on any dose for at least a week) until you find the lowest amount that is effective.
Misha finished the first two weeks and the results have been fantastic. On Proin and DES she still dribbled. DES was given once a week. By the sixth day, she usually had an accident. With Incurin, she has not dribbled or peed in the house at all. It is really effective in controlling here problem.
Unfortunately, she is experiencing one of the known side effects. On the twelfth day, I was walking behind her and noticed something was different about her back end.. She seemed jiggly in the lower part of her butt. I realized she was swollen. I did some research and found out that Incurin can cause swelling of the vulva at the maximum dose.
I emailed our veterinarian to confirm this and to see what we should do next. She wanted photographs to see how bad the swelling was. Simple, right? You ever notice how much control dogs have over their tails even when those tails are cropped? Misha was on to me. Every time I came near with the camera, she folded her tail downward so I couldn’t see anything. She refused to show me her tummy for a underneath view.
I did get a couple usable photos. I’ll spare you those. Instead, here is my dog trying to escape the paparrazzi.
Normally, they recommend taking your dog off the medication for a week, then restarting every other day. Because the swelling wasn’t bad, our veterinarian decided to switch Misha to a pill every other day immediately. We’ll have to try something else if the swelling doesn’t go away.
She has been on that dose for one week. So far, no urine leakage. The vulva is still a little swollen but it isn’t as bad as that first jiggly day. Hopefully, in a week or two she will be back to normal. The research shows the swelling does not persist at lower doses.
If you’ve recently started your dog on Incurin, keep an eye out for this side effect. You may need to adjust the dosage, but be sure to talk to your veterinarian first as another issue might be at play.
Leave it to Misha to be one of the 4.3% with vulva swelling! At least she doesn’t seem to be bothered by it. If this doesn’t work we may be buying doggie diapers.
Thanks for this PAWSit Hop, Ruth!